Arkansas, 2018

Flood in Arkansas, August 20 to 31, 2018

August 20 to 31, 2018 · NWS LZK · 1 event in 1 county or zone

Heavy rain in late August brought flooding to parts of northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain in late August brought flooding to parts of northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 5:20 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 20, 5:20 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
620 PM CDT Mon Aug 20 2018

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Drier and calmer conditions will continue to push into the state
behind the cold front moving SE through the area. While some
lingering SHRA/TSRA will remain possible across the SERN
terminals...expect these chances to decrease this evening. As a
result...dominant VFR conditions should be seen through the period
for most sites. However...some MVFR CIGs may still be possible
overnight across the north.

&&

.PREV DISCUSSION...(ISSUED 314 PM CDT Mon Aug 20 2018)

SHORT TERM...Today Through Wednesday

Current VIS satellite imagery depicts a well defined SFC low near
southwestern IA. A cold front was easily discernible due to the
erosion of a cumulus field behind the front near TX and OK.
Further northward into AR/MO, towering cumulus was seen along and
just ahead of the front as convective initiation was underway.
Across the remainder of the CWA, low clouds have given way to
partly cloudy to mostly clear conditions. IR imagery indicates
low level moisture advection from the Gulf is providing plenty of
moisture for storm development this afternoon. LZK radar at 20Z
indicates three broken lines of convection developing.

PWATs across the CWA varied from 1.4 across central AR to 2.1
across southeast AR. 18Z LZK sounding depicts ~2100 J/Kg MLCAPE,
SBCAPE ~4900 J/Kg. Lifted indices were near -11, 0-3km helicity
145 m2/s2, and 0-3km shear of 39kt. Given the environmental
conditions present, strong to severe thunderstorms are expected to
develop along and ahead of the aforementioned front. The main
area for concern will be across the eastern one half of the state
where strong damaging winds, large hail, and even a chance for a
tornado or two given the turning of winds with height in response
to the upper low will be possible.

The low progresses northward late Monday/early Tuesday and phases
with mean flow aloft. Upper ridging over Desert SW will
reintroduce northwest flow aloft downstream through the base of
the upper trough located near the Great Lakes. Northwesterly flow
aloft and at the surface will usher in drier and cooler air
through the short term period.

Temperatures will top out in the lower 80s across the north near
the front, to the mid 90s out ahead of the front. High
temperatures on Tuesday will be slightly cooler with lower 80s and
lower 90s expected. Low temperatures will be in the lower 60s to
the lower 70s. Dew points will also drop, which will make if feel
more pleasant to be outdoors.

LONG TERM...Wednesday Night Through Monday

An upper ridge will be over Texas to begin the period with northwest
flow over Arkansas and up through the Midwest and Great Lakes. The
northwest flow continues over the area through Friday. By Friday
night, high pressure aloft moves back into the area.

With the northwest flow over the state, a couple of short waves will
rotate around the ridge and bring a chance of showers and
thunderstorms Wednesday night through Friday. Best rain chances will
be in the north. High pressure at the surface returns to the area
for the weekend and will bring with it, the heat and humidity once
again. High temperatures Thursday and Friday will be in the 80s to
the low 90s, and then mainly lower to mid 90s for Saturday through
Monday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Aug 20, 2:42 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
342 AM CDT Mon Aug 20 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
342 AM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue today, with the highest
chances over the southeast half of Arkansas. A few strong to
severe thunderstorms are possible. Damaging wind gusts would be
the primary concern with any severe thunderstorms, though there is
also a smaller hail and tornado threat.

Due to a high amount of moisture in the atmosphere, and the
tendency of storms to form and move over the same areas, stronger
storms will also be capable of producing heavy rainfall. This
could lead to localized flooding issues, particularly in portions
of western, north central, and southeast Arkansas that have seen
several inches of rain in the last 24 hours.

Storms are expected to diminish during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No additional hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation could be needed over eastern or southeast
Arkansas today.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57

In the hours before

Special weather statement, Aug 20, 2:36 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Little Rock AR
336 PM CDT MON AUG 20 2018

ARZ065-069-202130-
Drew AR-Desha AR-
336 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESHA AND
SOUTHEASTERN DREW COUNTIES UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ladelle, or 9 miles south of Monticello, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dermott...                        McGehee...
Ladelle...                        Prairie Grove...
Baxter...                         Masonville...
Collins...                        McArthur...
Enon...                           Halley...

&&

LAT...LON 3340 9181 3354 9185 3370 9130 3356 9124
      3352 9125 3352 9132 3353 9133 3353 9135
      3356 9135 3356 9145 3344 9146
TIME...MOT...LOC 2035Z 256DEG 32KT 3349 9175

46
Special weather statement, Aug 20, 2:45 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
345 PM CDT MON AUG 20 2018

ARZ033-034-044>046-202115-
Pulaski AR-White AR-Lonoke AR-Prairie AR-Woodruff AR-
345 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF...
NORTHWESTERN PRAIRIE...NORTHWESTERN LONOKE...SOUTHEASTERN WHITE AND
NORTHEASTERN PULASKI COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Point to 6 miles east of McRae to Cabot to
Marche. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Jacksonville...
Cabot...                          West Little Rock...
Maumelle...                       Augusta...
Little Rock AFB...                North Little Rock Airport...
Beebe...                          Ward...
Austin in Lonoke County...        Patterson...
West Point...                     Old Austin...
Parnell...                        Gravel Ridge...
Olmstead...                       Thurman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and eastern Arkansas.

LAT...LON 3487 9191 3479 9245 3486 9252 3488 9246
      3486 9247 3484 9244 3486 9245 3487 9244
      3489 9245 3493 9232 3493 9223 3496 9223
      3500 9213 3536 9128 3513 9120
TIME...MOT...LOC 2044Z 263DEG 33KT 3520 9158 3509 9171 3497 9202 3489
9233

62
Special weather statement, Aug 20, 3:08 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
408 PM CDT MON AUG 20 2018

ARZ043-044-202145-
Pulaski AR-Saline AR-
408 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salem in Saline County, or 7 miles northwest of Bryant, moving east
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Benton...                         Sherwood...
West Little Rock...               Bryant...
Downtown Little Rock...           Southwest Little Rock...
Shannon Hills...                  Wrightsville...
Argenta...                        Otter Creek...
Burns Park...                     Ironton...
Chenal Valley...                  Protho Junction...
Sweet Home...                     Lakewood...
Geyer Springs...                  Mabelvale...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Arkansas.

LAT...LON 3463 9211 3457 9267 3472 9269 3479 9246
      3483 9222 3464 9210
TIME...MOT...LOC 2106Z 256DEG 23KT 3468 9259

Cavanaugh
Special weather statement, Aug 20, 3:13 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
413 PM CDT MON AUG 20 2018

ARZ034-202145-
Woodruff AR-
413 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODRUFF COUNTY
UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCrory, or 13 miles southeast of Augusta, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patterson...                      McCrory...
Pumpkin Bend...                   Grays...
Morton...                         Penrose...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas.

LAT...LON 3512 9123 3531 9128 3535 9104 3513 9104
TIME...MOT...LOC 2113Z 258DEG 38KT 3519 9116

46
Special weather statement, Aug 20, 3:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
427 PM CDT MON AUG 20 2018

ARZ034-045>047-202215-
Monroe AR-Lonoke AR-Prairie AR-Woodruff AR-
427 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODRUFF...NORTHERN
PRAIRIE...NORTHEASTERN LONOKE AND NORTHWESTERN MONROE COUNTIES UNTIL
515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 9 miles north of Lonoke, moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Des Arc...                        Hazen...
Fredonia...                       Barrettsville...
Thurman...                        Sylvania...
Dixie...                          Sand Hill...
Brasfield...                      Hayley...
Butlerville...                    Childers...
Hickory Plains...                 Woodlawn...
Dagmar WMA...                     Little Dixie...
Center Point...                   Fairview in Lonoke County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and eastern Arkansas.

LAT...LON 3482 9129 3484 9193 3499 9194 3504 9164
      3503 9164 3502 9161 3503 9159 3505 9159
      3509 9132
TIME...MOT...LOC 2126Z 263DEG 42KT 3491 9184

62
Special weather statement, Aug 20, 5:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
622 PM CDT MON AUG 20 2018

ARZ057-202345-
Arkansas AR-
622 PM CDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARKANSAS COUNTY
UNTIL 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or 14 miles west of White River National Wildlife Refuge,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gillett...                        Weber...
Ethel...                          De Luce...
Tichnor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3429 9106 3430 9107 3428 9108 3425 9106
      3425 9108 3422 9106 3419 9109 3415 9109
      3415 9108 3413 9111 3411 9112 3411 9114
      3410 9115 3406 9134 3415 9141 3434 9107
      3433 9106
TIME...MOT...LOC 2322Z 246DEG 24KT 3414 9131

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 20, 5:30 PM CST to August 31, 11:59 PM CST
Where
Woodruff County, 1.14 mi W of Riverside to 0.34 mi W of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.278, -91.250

Heavy rain brought flooding to the Patterson area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780016.